History + First Month of TSW

Standard

I am so tired today and not sure why ’cause I slept a good 9 hours. I wonder if it’s the stress. I’ve had days where I feel optimistic, then I’ll take a bath and I go scratch-crazy and feel like my world is upside down. My brain feels foggy and I’ve been wanting to write a solid blog post, but I feel like I could fall asleep right this very second if my head just rested more horizontally on this pillow…

So I’ll give you a bit of history of my eczema slash steroid past, in an effort to keep myself awake and do what I made myself to do today. I’ve had eczema for quite some time now – since I age 6. Nothing serious by any means. My mom kept a small tube of hydrocortisone in the cupboard that she’d take out every once in a while. I had and still have environmental allergies at the time (cats, dust, pollen) but was too young to remember if my flareups were connected to those allergens. Either way, my skin really didn’t bother me at all when I was very young. As a teenager, my legs and arms suffered from intense scratching during the humid summers.. My eyelids we red and itchy and used mild TS (topical steroid), but it never really made it better.

By age 17, I was introduced to Clobestol, the most potent TS, by a random Vietnamese lady who ran a salon in her basement when she noticed some rashes on my arm while she was doing a facial on me. She showed it to me like it was the answer to all my itching, rashy issues, and told me that doctors are very hesitant to give it to patients because it is very strong, but it has made her friend’s daughter’s someone’s eczema disappear “forever.” It seemed simple and I took it. No questions asked.

I used the Clobestol sparingly off and on. I used it on my neck, eyelids, arms for weeks at a time. It made it go away, but only temporarily and it would always recur soon again. I figured that this was just the nature of eczema and there was nothing I could do about it.

Fast forward to 3 years ago (age 23) when I started sleeping over my boyfriend’s house where the combination of carpet and 2 cats awaited me. I didn’t clue in at first that I was actually reacting to my new environment when my body was itchy and my face was covered in these strange blistery things. I soon realized that the only thing that had changed was sleeping over his place. My diet was still the same. Stress was non-existant.

So I started using steroids and Protopic on my face to make the yucky rashes disappear. By the summer, the itching was uncontrollable and my body was covered in rashes and bruising. Since then, I’ve been using Clobestol off and on over the last 3 years. I noticed my skin going from very oily to very dry. I hated it at the time, but I truly miss my oily days. It’s comforting to think that I could even produce enough oil that blotting was an absolute necessity every half hour. I was so oily, your mom could fry your breakfast on my face.

Nevermind the zits the would ensue. I would take oily skin over dry any day. By last winter – 2 years into Clobestol use — I had been the driest yet and extremely sensitive, especially on my face and above my lip.

My decision to undergo steroid withdrawal is based on the lack of success with steroids. November 2012 – I YouTube’d “Face Eczema” and watched this video: http://www.youtube.com/watch?v=dfIz8ZBqg5o. I was going through what she was going through. Like her, going to my minimum wage retail job was difficult with an oozing, red face. I read comments about Red Skin Syndrome, although I didn’t take it seriously. I went on another round of Clobestol for 2.5 weeks before rethinking steroids. My skin cleared but was still extremely itchy, so as soon as I got off it, it was worse then ever. It was everywhere, everywhere and spread to new places.

I remembered what I read about Red Skin Syndrome and researched more about it. Everything started making sense to me – what I’ve been going through. The photos of withdrawal from steroid addiction sent tears down my eyes. The more and more I read, I realized that I’ve been going through withdrawal off and on for the last 3 years. The symptoms of withdrawal were very familiar – dry, flakey, deeply itching skin, hair loss, oozing.

My first month (January 2013) of complete withdrawal was hell. The itch in my body was insatiable. I scratched until I bled and it didn’t matter. Going to work was extremely difficult. My neck and face was oozing (and still is) so I kept my distance from co-workers. I could feel my body shivering ever so slightly and was always cold. I made sure I had clean turtlenecks to wear everyday. I used my mini breaks to moisturize my face although I knew my face would shrivel up an hour after. My skin was brittle. Soaking in water was painful. Moving was painful. I saw hair tangled around my fingers every time I’d wash. I wanted to lay in bed under a cover. Every moment hurt and thoughts of suicide were insistent.

Looking back, my skin was in a half decent before my first allergy flare at my boyfriend’s house 3 years ago. In fact, just before I met him, my eczema was a faded memory. No doubt I have skin allergies, but the true nature of my eczema can no longer be accurately measured since the side effects of steroids has tainted its original state. Plus, if this medication is meant to help me, then why have things only gone downhill since I started using it? Over the last year, I’ve tried to stop using TS but I always went back to it because things got worse after getting off it. Sometimes they say, “Things will get worse before they get better.” With steroids, it’s been more like, “Things get better-ish, then get worse.”

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s